Author(s): Danaci M, Kesici GE, Kesici H, Polat C, Belet U
Abstract Share this page
Abstract PRINCIPLES: Coumadin-induced renal and retroperitoneal hemorrhages are rare. Clinical and laboratory findings are not specific for the diagnosis. Computed tomography (CT) has some advantages in the evaluation of these patients. The aim of this study is to report our experience regarding renal and retroperitoneal hemorrhage due to Coumadin, and describe clinical and CT findings, treatment, and prognosis of the patients. METHODS: We reviewed our CT archive to search patients with renal and retroperitoneal hemorrhage caused by Coumadin treatment retrospectively. A total of seven patients with Coumadin-induced renal and retroperitoneal hemorrhages were included in this study. RESULTS: Four patients had abdominal pain, two patients had hematuria, and one patient had abdominal pain and hematuria. There was retroperitoneal hemorrhage in three patients on abdominal CT. One patient had hemorrhage in the renal pelvis and the jejunum, another had hemorrhage in the renal pelvis and the perirenal area, and another had hemorrhage in the perirenal area and the retroperitoneal region. In the last patient with hematuria, there was no hemorrhage. None of the patients had a lesion-causing hemorrhage. Coumadin was stopped, and vitamin K and fresh-frozen plasma were given to patient. One patient with massive retroperitoneal hemorrhage died, whereas other patients were successfully treated using conservative approaches. CONCLUSIONS: Hematuria and abdominal pain are the most common complaints in Coumadin-induced renal and retroperitoneal hemorrhage. CT can be the first imaging modality in these patients due to its ability to directly evaluate all peritoneal and retroperitoneal structures. It also allows evaluation of any underlying lesion that can cause hemorrhage from the renal area and the urinary tract. Conservative treatment is the first choice, and prognosis is good when diagnosed early.
This article was published in Ren Fail
and referenced in Journal of Addiction Research & Therapy